Ohio, 2016

Damaging Winds in Ohio, July 15, 2016

July 15, 2016 · NWS ILN · 2 events in 1 county or zone

Scattered thunderstorms developed during the late afternoon along a cold front pushing south through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the late afternoon along a cold front pushing south through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 15, 2:52 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 15, 2:52 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
352 PM EDT FRI JUL 15 2016

.SYNOPSIS...
A weak cold front will drift slowly southeast of the Ohio River
tonight. High pressure will build east across the region Saturday
and sunday. A southerly flow will on the back side of the high will
lead to an increase in moisture and the next chance for
thunderstorms Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Zonal flow with embedded shortwave tracking through the Great Lakes.
Associated weak surface front to drop south through the region
tonight. This front will encounter moderate instability across far
southern Ohio and northern Kentucky. Expect to see scattered
thunderstorm development along and south of the front across
southern Ohio and Northern Kentucky through the late afternoon.
A few of these storms may contain strong gusty winds. Storms should
come to an end by late evening with the front expected to slip
south of ILN/s fa and into the Tennessee valley overnight.

Expect skies to become mostly clear for a period this
evening/overnight after the front slips south with an increase in
clouds late.  Drier air to advect in allowing temperatures to drop
to lows from the upper 50s northwest to the middle 60s southeast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Westerly mid level flow veers toward the northwest with surface high
pressure building into the region Saturday. Dirty high pressure with
a good deal of low level moisture in the morning. These clouds will
lift with increasing sunshine during the afternoon. Highs will be a
little cooler than normal with highs ranging from the upper 70s
northwest to the mid 80s southeast.

The flow backs westerly with the surface high shifting to our east
Saturday night. Expect mainly clear skies Saturday night with the
surface high continuing to dominate our weather. Expect lows to
range from the upper 50s northeast to the mid 60s southwest.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
High pressure and dry conditions will be present for Sunday.
Southerly flow will allow for temperatures in the upper 80s to low
90s.  A system will drop down into the area Monday into Monday
night.  Some thunderstorms may reach strong to severe limits with
damaging winds the primary threat.

After the Monday night time frame any precipitation signals have
been weak and subject to model run to run variability.  Due to this
have gone with a dry forecast from Tuesday through Friday.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front will continue to sag slowly south across the region
through this evening. We are starting to see some isolated shower
development along and ahead of the front and this will likely
continue to fill in through mid to late afternoon. Think the best
chance for thunderstorms will remain mainly to the southeast of
the TAF sites in the area of better instability. As a result,
will just keep a VCSH in at the southern TAF sites through the
afternoon hours.

We should then see some partial clearing heading into this evening
as we lose the diurnal heating. In developing low level CAA, think
some of the MVFR cigs currently up across the southern Great
Lakes may work down into our area later tonight. While some drier
surface dewpoints will also push down from the north overnight, it
may be delayed enough to allow for some mvfr BR development
across our southern areas.

VFR conditions will then prevail through the later part of the
TAF period as high pressure builds into the region.

OUTLOOK...Thunderstorms will be possible on Monday and Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Novak
AVIATION...JGL
Hazardous weather outlook, Jul 15, 1:37 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
237 PM EDT FRI JUL 15 2016

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
161100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-
237 PM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO TUESDAY.
SOME OF THE STORMS MAY BECOME SEVERE MONDAY AFTERNOON INTO MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-161100-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
237 PM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. A
FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO TUESDAY.
SOME OF THE STORMS MAY BECOME SEVERE MONDAY AFTERNOON INTO MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 3:48 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
448 PM EDT FRI JUL 15 2016

OHZ062-063-072-080-152115-
GREENE OH-CLINTON OH-FAYETTE OH-HIGHLAND OH-
448 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENE...CLINTON...
SOUTHWESTERN FAYETTE AND NORTH CENTRAL HIGHLAND COUNTIES UNTIL 515 PM
EDT...

AT 447 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BLANCHESTER...MOVING NORTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...BLANCHESTER...SABINA...LEESBURG...NEW VIENNA...
CLARKSVILLE...MARTINSVILLE...MIDLAND...HIGHLAND...NEW ANTIOCH...
CUBA...OGDEN...WESTBORO...BURTONVILLE...BLOOMINGTON...LEES CREEK...
COWAN LAKE STATE PARK...REESVILLE...MORRISVILLE AND MELVIN.

THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 55 AND 62.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3931 8400 3943 8399 3960 8366 3936 8350
      3925 8395 3926 8395
TIME...MOT...LOC 2047Z 242DEG 24KT 3935 8393

NOVAK
Special weather statement, Jul 15, 3:51 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
451 PM EDT FRI JUL 15 2016

OHZ064-065-073-074-152115-
ROSS OH-PICKAWAY OH-HOCKING OH-FAIRFIELD OH-
451 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROSS...SOUTHEASTERN
PICKAWAY...CENTRAL HOCKING AND SOUTHERN FAIRFIELD COUNTIES UNTIL 515
PM EDT...

AT 451 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH
OF LANCASTER...MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
LANCASTER...CIRCLEVILLE...LOGAN...BREMEN...AMANDA...STOUTSVILLE...
LAURELVILLE...SUGAR GROVE...ADELPHI...RUSHVILLE...TARLTON...
WEST RUSHVILLE...HIDEAWAY HILLS...BUENA VISTA IN HOCKING COUNTY...
HALLSVILLE...ENTERPRISE...ROCKBRIDGE...NORTH BERNE...
LAKE LOGAN STATE PARK AND CLEARPORT.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3941 8286 3959 8292 3981 8240 3975 8240
      3974 8237 3960 8238 3959 8226 3956 8226
      3956 8223
TIME...MOT...LOC 2051Z 255DEG 35KT 3961 8259

NOVAK
Special weather statement, Jul 15, 3:57 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
457 PM EDT FRI JUL 15 2016

OHZ073-080-152130-
ROSS OH-HIGHLAND OH-
457 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROSS AND
NORTHEASTERN HIGHLAND COUNTIES UNTIL 530 PM EDT...

AT 457 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
LEESBURG...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
HILLSBORO...GREENFIELD...LEESBURG...HIGHLAND...SOUTH SALEM...
SAMANTHA...RAINSBORO...PAINT CREEK STATE PARK AND EAST MONROE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3925 8369 3937 8361 3938 8359 3938 8329
      3920 8332 3920 8335 3919 8336
TIME...MOT...LOC 2057Z 276DEG 22KT 3933 8359

NOVAK
Special weather statement, Jul 15, 4:04 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
504 PM EDT FRI JUL 15 2016

KYZ093-OHZ078-079-152130-
CAMPBELL KY-CLERMONT OH-BROWN OH-
504 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL...CENTRAL
CLERMONT AND NORTHWESTERN BROWN COUNTIES UNTIL 530 PM EDT...

AT 504 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER AMELIA...
MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
AMELIA...MOUNT ORAB...BETHEL...NEW RICHMOND...WILLIAMSBURG...
BATAVIA...WITHAMSVILLE...CALIFORNIA...NEW HOPE IN CLARK COUNTY...
LINDALE...NEW PALESTINE...EAST FORK STATE PARK...LOCUST RIDGE...
SALTAIR...BLAIRSVILLE...BANTAM AND NICHOLSVILLE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3902 8436 3903 8433 3902 8432 3903 8432
      3914 8398 3894 8388 3890 8431
TIME...MOT...LOC 2104Z 252DEG 35KT 3902 8417

KC
Special weather statement, Jul 15, 4:04 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
504 PM EDT FRI JUL 15 2016

KYZ095-096-152130-
PENDLETON KY-GRANT KY-
504 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PENDLETON AND EAST
CENTRAL GRANT COUNTIES UNTIL 530 PM EDT...

AT 504 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR DRY
RIDGE...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTOWN AND DRY RIDGE.

THIS INCLUDES I-75 IN KENTUCKY BETWEEN MILE MARKERS 153 AND 161.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3864 8468 3872 8466 3874 8442 3857 8444
TIME...MOT...LOC 2104Z 277DEG 22KT 3871 8469
Special weather statement, Jul 15, 4:10 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
510 PM EDT FRI JUL 15 2016

OHZ079-080-152145-
HIGHLAND OH-BROWN OH-
510 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND AND
NORTHERN BROWN COUNTIES UNTIL 545 PM EDT...

AT 510 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MOUNT
ORAB...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
MOUNT ORAB...SARDINIA...NEW MARKET...MOWRYSTOWN...
DANVILLE IN HIGHLAND COUNTY...FINCASTLE...
STATE ROUTE 136 AT US ROUTE 62...STATE ROUTE 32 AT US ROUTE 68...
CHASETOWN...BUFORD AND GREENBUSH.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3903 8395 3915 8400 3921 8364 3908 8360
      3902 8363 3902 8367 3898 8368
TIME...MOT...LOC 2110Z 269DEG 23KT 3908 8392

KC

The radar

The Cincinnati radar (KILN), 40 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Highland

When
July 15, 4:19 PM EST to 4:21 PM EST
Where
Highland County, 1.28 mi ESE of Gath
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.060, -83.800

A tree was downed on State Route 321 between Buford and Mowrystown.

Thunderstorm Wind, Highland

When
July 15, 4:20 PM EST to 4:22 PM EST
Where
Highland County, 1.75 mi WNW of Marshall
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.160, -83.510

A tree was downed along State Route 124 between Rocky Fork and Marshall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635923, 635922.